What is Heart Medicine Poisoning?
Digoxin, also called Lanoxin and Cardoxin, has been proven to be effective in treating small animals with certain, but not all, heart-related conditions and is usually used in conjunction with diuretics and ACE inhibitors. There are many potential adverse side effects, including ones that are life-threatening when too much of the drug has been ingested, but after a period of time of discontinuing its use the level of toxicity will reduce and the prognosis is generally good.
Veterinary medicine is different from human medicine and they should never be substituted for each other since human medicine can be severely dangerous to cats.
If your cat experiences initial or chronic congestive heart failure or arrhythmia, your veterinarian will prescribe a digitalis glycoside medication that will help the heart to contract properly, establish a regular rhythm, and reduce the buildup of fluid around the lungs. One of these medications is called digoxin, and it requires close monitoring because cats are naturally very sensitive to it and metabolize it at varying rates. This makes it often difficult for a veterinarian to distinguish between a healthy dose and a toxic dose and, as a result, overdoses tend to be frequent. Poisoning from digoxin can damage the cells of the myocardium and lead to acute heart failure. It is for this reason that a new group of safer medicines has been developed and is being made more widely available.
Symptoms of Heart Medicine Poisoning in Cats
Side effects when taking digoxin can occur whether the dosage is too high or even at therapeutic levels because the margin of safety is so fine. If your cat is experiencing any of these symptoms, call your veterinarian right away since toxicity progresses to dangerous levels quickly.
- Diarrhea and nausea
- Lack of appetite
- Fatigue or fainting
- Behavior changes
- Worsening heart rhythm abnormalities
- Incoordination or dizziness
- Allergic reactions such as difficulty breathing, swelling around the mouth, and hives
Other less serious side effects may occur.
Causes of Heart Medicine Poisoning in Cats
There are many medications, both veterinary and human, that will make your cat more sensitive to digoxin and increase its sensitivity to an overdose. Some of these medications are:
- Antacids or laxatives that contain aluminum, magnesium, or kaolin-pectin
- Calcium-channel blockers
- Cancer chemotherapy drugs
- Steroids, such as prednisone
- Thyroid medication
This is just a partial list of drugs that may have a negative interaction with digoxin. Some of these medications you may have in your own medicine cabinet. Be sure to share with your veterinarian the types of medications your cat has ingested before you permit the administration of digoxin.
Physical conditions that will increase the potential for toxicity are reduced kidney function, severe lung disease, thyroid disease, dehydration, electrolyte imbalance, loss of lean muscle mass, and low blood potassium levels.
It is extremely important to note that the dosage of originally prescribed digoxin is based on lean body weight and adjusted for body fluids and fats, which means different cats metabolize the drug at different rates. Therefore, at what particular point digoxin poisoning occurs is very difficult to determine. Even when it is administered at a calculated therapeutic level, toxicity is still possible because of individual sensitivity.
Diagnosis of Heart Medicine Poisoning in Cats
If you observe any symptoms of toxicity, it is important that you discontinue the use of digoxin immediately and take your cat to your veterinarian right away, as toxicity can progress quickly and possibly result in death.
Assuming that your cat is not experiencing an acute poisoning, your veterinarian will first take a blood sample to measure the level of toxicity in your cat’s blood. He or she will also check for electrolyte levels (a contributing factor of toxicity), red and white blood cell counts, and evaluate organ function.
An ultrasound will be conducted to assess the severity of any worsening arrhythmia and to determine a course of treatment.
Treatment of Heart Medicine Poisoning in Cats
If your cat is experiencing an acute overdose, your veterinarian will first induce vomiting by using repeated doses of activated charcoal or cholestyramine, a drug that helps to reduce absorption of the poison. An intravenous neutralizing antibody may also be administered to quickly halt a life-threatening situation. This is an expensive type of treatment and is not often used, but your veterinarian may choose it if necessary.
In all cases, the first step is to discontinue using digoxin for 48 hours so it may clear out of the body. During this time, other medications may be administered to help stabilize your cat such as ones to control seizure and arrhythmia, and to re-establish electrolyte and fluid levels. These conditions will be treated individually at the appropriate time. After 48 hours, digoxin may be given again in half doses, which is largely considered to be safer and just as therapeutic.
Be sure to tell your veterinarian if you suspect that your cat has accidentally ingested any human medicine so that the proper treatment may be quickly administered.
Recovery of Heart Medicine Poisoning in Cats
Digoxin may be given again once it has cleared from the body (about 48 hours). Follow the dosage regimen that your veterinarian prescribes for digoxin exactly. If a dose is missed, then it must be given as soon as possible. It is extremely important that you never double a dose to make up for a missed dose as this could lead to additional toxicity. Successful treatment after an overdose will depend on the consistency of administering any necessary medications including those that address any infection.
Should you notice a reoccurrence of symptoms after giving your cat digoxin again, it may mean that your cat is experiencing another incidence of toxicity. Discontinue use of the digoxin immediately and call your veterinarian.
Ongoing, routine examinations with your veterinarian involving regular blood tests and ultrasounds will be critical to ensure that your cat is properly responding to treatment (especially if it is in association with other treatment procedures) and to minimize an additional risk of toxicity. Careful management will be the key.
Be sure to tell your veterinarian if your cat is nursing or pregnant (both before and after cardiac treatment), or if you are planning to breed it. The use of digoxin has not been proven to be safe in these conditions and your veterinarian will need to consider other options if your cat experiences or has experienced heart failure. The inadvertent use of digoxin in these cases may be detrimental to your cat’s prognosis.
Digoxin is usually prescribed in either pill or elixir form and cats do not usually like the taste of it. Talk to your veterinarian about different ways to administer it that will be easier for you and your cat.
It is vital that your cat is given only medication prescribed by a veterinarian. Never let your cat ingest any medicine made for humans. The medicine should be kept out of reach at all times. If your cat happens to ingest a medicine, call your veterinarian immediately since your cat could experience a variety of potentially life-threatening or fatal reactions.
Though digoxin is being utilized by veterinarians less and less, it still can be a valuable component when dealing with heart failure if it can be managed properly.
Heart Medicine Poisoning Questions and Advice from Veterinary Professionals
My cat has been on metoprolol for seven weeks. He was started at 6.25 mg once a day then 2x a day then 12.5 once with 6.25 at the second dose of the day then 12.5 every 12 hours. It has not converted the supraventricular arrhythmia and every step in dosage seems to make the heart rate worse. At diagnosis he was HR 240 at the specialist after an hour drive. At his own vet he had been 170-180 the week before (he went every week for IBD) Now after being on medication at his own vet he is 220-260 until he relaxes a little and is 168-180. Could the beta blocker have made it worse or is it coincidence and we are just a step behind progression with this? He went to the specialist for arrhythmia and didn't have tachycardia the week before he saw them. Switching to Atenolol today. His pulse has been 109-207 monitored continuously with PetPace and he has a pulse deficit because of the arrhythmia. Average is almost 160 today and yesterday it was averaging 145.
Add a comment to White's experience
Was this experience helpful?